Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Buffalo, NY

August 4, 2014Orleans County, New York

NWS Buffalo, NY issued this special weather statement at Aug 4, 2014, 2:54 PM EDT for Orleans County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 2:54 PM EDT (18:54 UTC)
Expired
Aug 4, 2014, 3:45 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY

County Orleans County, NY

The radar

The Buffalo radar (KBUF), 62 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WWUS81 KBUF 041854
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
254 PM EDT MON AUG 4 2014

NYZ001>003-041945-
MONROE NY-NIAGARA NY-ORLEANS NY-
254 PM EDT MON AUG 4 2014

...STRONG THUNDERSTORMS DEVELOPING OVER THE AREA...

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF STRONG THUNDERSTORMS STRETCHING FROM FAR NORTHEASTERN   
  NIAGARA COUNTY...EASTWARD THROUGH NORTHERN ORLEANS COUNTY AND INTO 
  FAR NORTHWESTERN MONROE COUNTY. NEW STORMS WILL CONTINUE TO FORM   
  OVER THE SAME AREAS AND ARE CAPABLE OF PRODUCING VERY HEAVY RAIN.  
  THESE STORMS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR      
  DRAINAGE AREAS. STORMS ARE MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  ALBION...
  BROCKPORT...
  BARKER...
  THIRTY MILE POINT...
  LYNDONVILLE...
  KENDALL...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4338 7855 4338 7818 4339 7809 4337 7800
      4338 7796 4337 7795 4335 7787 4316 7790
      4321 7845 4335 7867

$$

MITCHELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:16 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 4, 2:16 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
216 PM EDT MON AUG 4 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE REGION DURING
MID-WEEK...BRINGING A RISK FOR MORE SHOWERS AND THUNDERSTORMS
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
CONVECTION ALONG LAKE BREEZE CONVERGENCE BOUNDARIES OFF THE NIAGARA
PENINSULA INTO AREAS JUST NORTH OF BUFFALO...TO THE GENESEE VALLEY
AND WESTERN FINGER LAKES. ADDITIONAL CONVECTION OVER CENTRAL LAKE
ONTARIO. LATEST MODEL GUIDANCE KEEPS CONVETION OVER WESTERN LAKE
ONTARIO INTO NIAGARA FRONTIER THROUGH 00Z...WITH CENTRAL LAKE
ONTARIO CONVECTION DECREASING IN INTENSITY AS IT CROSSES SAINT
LAWRENCE VALLEY AND NORTH COUNTRY.

ADDITIONAL UPPER LEVEL ENERGY AND ASSOCIATED COLD FRONT WILL START
TO APPROACH THE REGION TONIGHT. HOWEVER...ANY ASSOCIATED CONVECTION
SHOULD HOLD NORTH AND WEST OF THE REGION UNTIL TUESDAY. SCATTERED
CONVECTION WILL PASS THROUGH THE AREA ON TUESDAY...ESPECIALLY AWAY
FROM THE LAKES.  RAINFALL AMOUNTS EXPECTED TO AVERAGE ONE-HALF INCH
OR LESS IN MOST SPOTS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AN UPPER LEVEL FEATURE MOVING ACROSS SASKATCHEWAN EARLY THIS MORNING
WILL CONTINUE TOWARD THE UPPER GREAT LAKES REGION TONIGHT AND
INTO THE LOWER GREAT LAKES BY TUESDAY MORNING.  THIS WILL ALLOW A
SLOW MOVING SURFACE FRONT TO WORK ITS WAY FROM MI INTO WESTERN NY ON
TUESDAY.  AS IS TYPICALLY THE CASE TOWARD LATE SUMMER...THE FRONT
MAY BE MASKED BY MORE DOMINANT MESOSCALE LAKE EFFECT BOUNDARIES
DURING THE AFTERNOON...WITH CONVECTION EXPECTED TO DEVELOP INLAND
AND THEN MOVE SE WITH TIME WHILE A LOWER LOWER THREAT FOR CONVECTION
WILL EXIST NORTH/WEST OF THE THRUWAY.  ANY STORMS SHOULD DIE OFF
TUESDAY EVENING AS THE FRONT QUIETLY SNEAKS ACROSS THE STATE TOWARD
THE ATLANTIC COAST.

THEN ON WEDNESDAY EXPECT A DRY DAY FOR LAKE SHORE AREAS WITH WEAK
HIGH PRESSURE AND LIGHT NORTHWESTERLY WINDS.  THERE MAY BE SOME
TERRAIN BASED CONVECTION ON THURSDAY DESPITE THE WEAK HIGH PRESSURE
AS THERE WILL STILL BE JUST ENOUGH RESIDUAL MOISTURE...HOWEVER A
FORECAST CAP AT 650MB AND DRY AIR CONTINUING TO MIX IN WILL LIMIT
THE THREAT.  ONCE AGAIN THRUWAY AREAS SHOULD REMAIN DRY AS A
PROLONGED DRY SPELL BEGINS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE UPPER LEVEL TROUGH WILL LIE OVER NEW ENGLAND THURSDAY THEN UPPER
LEVEL RIDGING IS FORECAST TO BUILD OVER THE GREAT LAKES INTO NEXT
WEEKEND. COOL AIR ALOFT AND WRAP AROUND MOISTURE MAY BRING A LOW
CHANCE OF A SHOWER ACROSS CENTRAL AND NORTHERN NEW YORK ON THURSDAY
OTHERWISE EXPECT DRY WEATHER ACROSS THE FORECAST AREA. SUBSIDENCE
FROM THE UPPER LEVEL RIDGING AND SURFACE HIGH PRESSURE BUILDING OVER
THE GREAT LAKES WILL THEN PROVIDE MAINLY SUNNY SKIES WITH DRY
WEATHER FROM FRIDAY THROUGH THE WEEKEND.

TEMPERATURES ON THURSDAY AND FRIDAY WILL LIKELY RUN BELOW AVERAGE AS
850MB TEMPS WILL ONLY TOP +10C TO +12C IN A COOL NORTHERLY FLOW ON
THE EAST SIDE OF THE SURFACE HIGH. TEMPERATURES WILL THEN WARM BACK
TO NEAR AVERAGE FOR NEXT WEEKEND WITH 850MB TEMPS WARMING TO NEAR
+14C WITH MORE OF A SOUTHEASTERLY FLOW AND PLENTY OF SUNSHINE.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTION ALONG LAKE ONTARIO/ERIE CONVERGENCE BOUNDARY NORTH OF
BUFFALO...TO THE GENESEE VALLEY/FINGER LAKES WILL CONTINUE OVER
WESTERN LAKE ONTARIO INTO NIAGARA FRONTIER THROUGH 00Z. OTHER
CONVECTION OVER CENTRAL LAKE ONTARIO WILL DECREASE IN INTENSITY AS
IT MOVES INTO SAINT LAWRENCE VALLEY AND NORTH COUNTRY.

A WEAK COLD FRONT WILL APPROACH THE AREA TONIGHT AND TUESDAY FROM
THE CENTRAL GREAT LAKES.  SCATTERED SHOWERS TONIGHT ALONG LAKE
ONTARIO OVERNIGHT...WITH CONVECTION IN AFTERNOON HEATING ON TUESDAY
ESPECIALLY AWAY FROM THE LAKES. CLOUDS WILL LOWER TONIGHT WITH BASES
8-10K FT...AND 5-7K FT ON TUESDAY. VSBYS IN CONVECTION WILL BE 5-6SM
TONIGHT AND 2-3SM ON TUESDAY.

OUTLOOK...
TUESDAY NIGHT AND WEDNESDAY...CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.
WEDNESDAY NIGHT THROUGH SATURDAY...OTHER THAN VALLEY FOG...NO
SIGNIFICANT WEATHER EXPECTED.

&&

.MARINE...
A WEAK SURFACE PRESSURE GRADIENT THIS WEEK WILL RESULT IN ONSHORE
BREEZES DURING THE DAYS...WITH LIGHT OFFSHORE BREEZES OVERNIGHT.
RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL COME TUESDAY AND
WEDNESDAY AS A WEAK COLD FRONT DROPS SLOWLY THROUGH THE REGION.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANKLIN
NEAR TERM...FRANKLIN
SHORT TERM...ZAFF
LONG TERM...SMITH
AVIATION...FRANKLIN
MARINE...FRANKLIN
Hazardous weather outlook, Aug 4, 5:00 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT MON AUG 4 2014

NYZ001>008-010>014-019>021-085-050900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-050900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 4, 2:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
254 PM EDT MON AUG 4 2014

NYZ001>003-041945-
MONROE NY-NIAGARA NY-ORLEANS NY-
254 PM EDT MON AUG 4 2014

...STRONG THUNDERSTORMS DEVELOPING OVER THE AREA...

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS STRETCHING FROM FAR NORTHEASTERN
  NIAGARA COUNTY...EASTWARD THROUGH NORTHERN ORLEANS COUNTY AND INTO
  FAR NORTHWESTERN MONROE COUNTY. NEW STORMS WILL CONTINUE TO FORM
  OVER THE SAME AREAS AND ARE CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
  DRAINAGE AREAS. STORMS ARE MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  ALBION...
  BROCKPORT...
  BARKER...
  THIRTY MILE POINT...
  LYNDONVILLE...
  KENDALL...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4338 7855 4338 7818 4339 7809 4337 7800
      4338 7796 4337 7795 4335 7787 4316 7790
      4321 7845 4335 7867

MITCHELL

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.